Anonymous
Anonymous asked in HealthDiseases & ConditionsRespiratory Diseases · 1 decade ago

Should I go to the Doctor or keep taking the asthma medication?

Okay, a little history - I have had asthma for about 9 yrs. I don't take meds for it daily, only when it flairs up. My doctor wouldn't renew my persciption one time, so I used my daughter's Albuterol inhaler. At the time she did not use it because she had a nebulizer and took her medication that way, but she had a script for the inhaler so I just filled it and refilled it when I needed it. My asthma usually only bothers me in the fall, during the winter sometimes, and in the spring. Well, it seems like it has been bothering me from fall through to spring and now I'm getting other symptoms that are starting to worry me. I've had to use the inhaler every 3 hours or so because I get coughing, get a tightness in my chest like I cannot breath. I also have difficulty falling asleep and wake during the night coughing. I try drinking water, sitting up and coughing, but nothing will loosen up the mucus except the inhaler. Is it possible to become addicted to albuterol?

Update:

I also feel tired most of the time, can't concentrate and have less strength than I used to. I'm 45 if that makes any difference.

Update 2:

We are kind of strapped for money - I told my husband that I probably have some disease and don't know it and he kind of brushed it off. I told him I will die and then they will find out what is wrong with me during the autopsy. I really don't like going to the Dr. in the first place, but I'm getting a little scared that my heart is beating fast sometimes and I am losing my breath more often.

Update 3:

I do not smoke, nor have I ever smoked. The closest I came is years ago when I was subjected to second hand smoke while working in an office.

15 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    You need to go to your physician to reevaluate your asthma.

    The above post is correct.Albuterol is not a controller medication, it is for worsening symptoms.If you feel like you need it every three hour, then a doctor trip is needed.

    Most pharmacies offer a patient assistance program.Below is a link to GlaxoSmithKline that has several asthma medications available

    http://www.rxassist.org/pap-info/company_detail.cf...

  • 4 years ago

    2

    Source(s): Remedy For Eliminating Asthma : http://asthmarelief.iukiy.com/?TxiF
  • Anonymous
    5 years ago

    I feel your pain. I've had asthma for 14 years now and have seen several doctors. The truth is, there is no known cure for asthma at the moment. But the symptoms can be prevented. It really depends on what causes your brother's asthma. Mine is usually dust and hot weather. But I think the universal method is using the control inhaler.

    I cured my Asthma the natural way?

  • 1 decade ago

    The problem with asthma is that it becomes worse as you get older. What you are describing is the effect of inflammation. Albuterol only resolves bronchospasm. It relaxes the muscles in your lungs. It can do nothing for inflammation, which is another factor in asthma, just like your nose gets stuffed up with your allergies. You do need to go to the doctor. You are using the Albuterol too often (every 4-6 hours) and you are risking your life by not being appropriately treated. It's a lot cheaper to buy medication than to end up in the hospital trying to get your asthma under control. Never mind that asthma can be fatal!

  • How do you think about the answers? You can sign in to vote the answer.
  • 1 decade ago

    It is more likely that you have pneumonia than that you've become addicted to the inhaler. Go to the doctor. If you have any insurance at all, go to the emergency room. Don't assume that because you've had it for a while that it can't be serious. The worst that can happen is they will give you a shot and send you home.

    Did you know that about 3000 asthmatics die every year? I always wonder if it is the asthma or the fact that we blame every respiratory illness on asthma. I know those of us with allergy induced asthma treat it far too lightly.

  • 1 decade ago

    You could be having rebound symptoms....when the normal state of your bronchial passages seem constricting because your body is so used to having them in a more relaxed state from using the inhaler. You should see your Dr, even better would be to see a holistic or alternative medicine practioner, asthma is often times triggered by allergies and there are many natural treatments and dietary changes that can help relieve some of those. Your daughter's constant use of steriods can have bad, lifelong consequences, incrased risk of infections, thinning of bones and teeth, it increases the heart rate, etc. They just are not a good thing for long term use if it can be avoided.

  • Anonymous
    1 decade ago

    Albuterol is not a long term controller.It's duration is 4-6 hours and it is called a rescue inhaler(to be used when symptoms worsen).Advair is a long term controller and is used twice daily to control symptoms.

    I don't think there is a physical addiction, but I have seen mental addictions to the medication.

    It would be best to go and see your doctor to get your asthma under control.He may be able to put you on a controller inhaler or help you figure out your triggers.

  • 1 decade ago

    Albuterol is what is called a long-term control medication. It should not be used for quick-relief, attacks, or worsening symptoms. Therefore, it is something that is usually prescribed by a doctor to be taken once/twice a day or every so many hours. This is not a medication that you should be using as needed for worsening symptoms. It is a prescription that should be used to prevent symptoms and attacks. Therefore, since your symptoms are worsening, the only safe thing is to consult your doctor. I would even tell him/her that you've been using the Albuterol every 3 hours as needed and describe your symptoms thoroughly...He/she will probably be able to put you on medication(s) that will be abe to stabilize your condition!

    I hope everything works out and you're feeling better for summer!

    Source(s): 3rd year nursing student
  • 1 decade ago

    Hello Mrs Z - I am a licensed Clinical Pharmacist (Doctor of Pharmacy) and came across your question. Sorry to hear about your respiratory problem. Yes, you do have a serious condition and should see the doctor immediately to avoid hospitalization....Here is some more detail:

    Albuterol is only for rescue therapy and should only be used as monotherapy if it is being used less than twice a week. The latest Astha protocol calls for the addition of a steroid inhaler such as Azmacort if the albuterol inhaler is being used more than twice weekly. This happens when asthma is out of control, or there is 'co-morbidity' such as tobacco smoker complications like Congestive Heart Failure and Emphysema, or a respiratory infection. 2nd-hand smoke can also be a culprit.

    Without seeing your medical chart and assessing you clinically, it's impossible to say how dangerous your situation is. I can tell you that current thinking on the high mortality rates in asthma patients, particularly with children, at the rate you are inhaling albuterol, you're at a very high risk for toxic side effects such as heart attack, high blood pressure, hypokalemia (which can cause heart rhythm problems and muscle cramps), stomach pain, etc.

    Difficulty breathing, a tight congested chest, coughing, and sleeping can be signs of acute congestive heart failure, infection, even possibly angina. No way to know unless you go in to see your doctor right away.

    It is not possible to be addicted chemically to albuterol. However, you may have developed a psychological dependancy on it. Your condition has worsened, possibly due to overuse of albuterol itself, (paroxismal bronchoconstriction)

    I know insurance companies and the economic recession make it difficult sometimes to get the prescriptions a person needs, but using another persons prescriptions is not the answer.

    Now you will have to come clean and 'fess up about using your daughters' medications. This is misleading her doctor also, putting her at risk as well, (not to mention insurance fraud and federal felony for illegal transfer of medications for unauthorized use). You run the risk of alienating you and your daughters doctors - they may drop you two for your shinanigans.

    So, this is a serious matter for you, mostly because it sounds like you are at the brink of being hospitalized for 'acute exacerbation of asthma with serious complications'. I hope you and your doctors will see past your actions as a desperate need for medical attention and take care of you properly as you deserve.

    All the best,

    Dr. D. Nostrum, Pharm.D.

    Source(s): www.ibasi.org For licensure verification: California RPh 45914 http://www.pharmacy.ca.gov/online/verify...
  • 1 decade ago

    To answer your question....yes you should go to the doctor.Do they have a free clinic in your area?

    If you are looking at all "thumbs down" on these responses, don't pay any attention to them.These are all legitimate good answers except on is incorrect about the albuterol being long term and another could have used a little more tact when it came to using your daughters inhaler.Anyhow, I wish you the best of luck and hope you are able to get your health taken care of.Have a blessed day.

  • 1 decade ago

    Albuterol is short-acting, short-term drug, not intended for long-term care. DO NOT listen to this nursing student above because they are WRONG.

    You may have bronchitis, or maybe pneumonia. I would suggest going to the Dr.s because it's not healthy to take albuterol every 3 hours.

Still have questions? Get your answers by asking now.